Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 185, NWS Grand Forks, ND

August 23, 2016Grand Forks County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 23, 2016, 2:09 AM CDT for Grand Forks County, North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2016, 2:09 AM CDT (07:09 UTC)
Expired
Aug 23, 2016, 2:45 AM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Grand Forks County, ND

What was reported inside it

TimeReportWhereRemark
Aug 23, 2:40 AM CDTHAIL 1.253 Wnw Thompson, NDHAIL FELL OFF AND ON FOR SEVERAL MINUTES. RANGED IN SIZE FROM DIME TO HALF DOLLAR OR SO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.2 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2913 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

608 
WUUS53 KFGF 230709
SVRFGF
NDC035-230745-
/O.NEW.KFGF.SV.W.0185.160823T0709Z-160823T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
209 AM CDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRAND FORKS COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 245 AM CDT

* AT 208 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOLMES...OR
  20 MILES SOUTHWEST OF GRAND FORKS...MOVING NORTHEAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  HOLMES AROUND 215 AM CDT. 
  REYNOLDS AROUND 225 AM CDT. 
  THOMPSON AROUND 240 AM CDT. 
  MERRIFIELD AROUND 245 AM CDT. 

ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 123 AND 134.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4782 9699 4767 9697 4767 9747 4788 9726
TIME...MOT...LOC 0708Z 221DEG 21KT 4766 9730 

HAIL...1.50IN
WIND...<50MPH
 
$$

JK
2 follow-up statements
979 
WWUS53 KFGF 230731
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
231 AM CDT TUE AUG 23 2016

NDC035-230745-
/O.CON.KFGF.SV.W.0185.000000T0000Z-160823T0745Z/
GRAND FORKS ND-
231 AM CDT TUE AUG 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR SOUTHEASTERN GRAND FORKS COUNTY...

AT 231 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THOMPSON...OR
13 MILES SOUTH OF GRAND FORKS...MOVING NORTHEAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

THIS SEVERE STORM WILL BE NEAR...
  THOMPSON AROUND 240 AM CDT. 

ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 123 AND 134.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4782 9699 4767 9697 4767 9740 4787 9723
TIME...MOT...LOC 0731Z 223DEG 22KT 4774 9717 

HAIL...1.50IN
WIND...<50MPH
 
$$
JK
758 
WWUS53 KFGF 230745
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
245 AM CDT TUE AUG 23 2016

NDC035-230755-
/O.EXP.KFGF.SV.W.0185.000000T0000Z-160823T0745Z/
GRAND FORKS ND-
245 AM CDT TUE AUG 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAND FORKS
COUNTY HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4782 9699 4767 9697 4767 9740 4787 9723
TIME...MOT...LOC 0742Z 221DEG 21KT 4774 9717 

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 11:42 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 22, 11:42 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Forks ND
1142 PM CDT MON AUG 22 2016

.UPDATE...
Issued at 1135 PM CDT Mon Aug 22 2016

While SPC Mesoanalysis indicating MUCAPEs across central and
portions of eastern ND in the 3K J/KG range, any developing storms
will continue to contend with warm mid-level temps. A storm
recently went up over Foster and did show 50 dBz heights up to 38K
to 39K feet but was very short lived. H850 LLJ is protruding into
SE ND and should continue to increase into the central valley and
NW MN. HRRR continues to show development on nose of LLJ however
much further east than the recent storm. Will continue the broad
coverage of isold storms through the remainder of the overnight
period.

UPDATE Issued at 956 PM CDT Mon Aug 22 2016

A strong H700 cap continues to inhibit any development...however,
HRRR guidance continues to prog a cluster of showers and weak
storms over east central ND lifting into northwest MN in the 05Z
to 09Z timeframe. Not enough confidence this will occur to elevate
POPs and will keep slight chances/isolated activity in the grids.
Feeling is +14 700 mb temps will inhibit this convection however
not enough confidence to go dry either

UPDATE Issued at 644 PM CDT Mon Aug 22 2016

Forecast challenge for tonight will be potential for convection
developing along I 94 in the late evening hours. Appears a cell
tried to develop north of Devils Lake and growth was quickly
limited with 12 to 14 deg H700 temp cap. Experimental HRRR had
developed activity by 03Z over the Valley City area, where alto cu
evident on latest satellite image. Appears potential certainly is
there however the mid level cap will be a player. Will continue
thinking of low POPs for the tonight period. No grid changes
planned.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 310 PM CDT Mon Aug 22 2016

Main forecast challenge will be tstm chances tonight into Tuesday.
As of 3 pm skies remained clear although there was some smoke
drifting into western ND. Wind speeds remained a little gusty from
the south too. Looking ahead into tonight, think most of the
evening will be very nice. Models begin to crank up the low level
jet into east central ND in the 03z-06z Tue time frame, then
slowly lift it NNE overnight. However, models do differ on
whether this will be enough to generate isolated showers and
tstms. SPC HRRR develops showers/tstms in the 00z Tue time frame,
which seems way too fast. Prefer the exp HRRR which develops
echoes in the 05z-06z Tue time frame and lifts these slowly NNE.
This also resembles the 12z GFS20 and forecast continuity.

So will go with the idea of isolated convection initiating in the
late evening time frame over east central ND and lifting into the
northern Red River Valley and NW MN by morning. These models
eventually lift most of this activity into southern Canada or east
of the FA, so most of Tue morning dries out again. Question then
turns to additional tstm development along the cold front, which
moves into the Red River Valley region Tue afternoon. SPC Day2
severe weather outlook has most of the FA in a marginal risk.
Limiting factors appear to be the amount of moisture return and
the best shear lagging behind the front. Thermal recovery could
also depend on how fast any showers and tstms exit the FA Tue
morning too. So some uncertainty yet, which is why the SPC
outlook is only marginal.

.LONG TERM...(Tuesday night through Monday)
Issued at 310 PM CDT Mon Aug 22 2016

Main challenge will be periodic precipitation chances throughout the
period.

Models continue to be in pretty good agreement regarding the timing
of Tuesday's cold front and associated precipitation. The front
should be near the Red River Valley to start the period and push
east of the area in the 06-09z time frame Wednesday morning.
Although instability begins dropping off, storm chances will persist
along and ahead of the front as a 35-40 kt low level jet kicks in
across northern Minnesota late in the evening and early overnight.
The front and its associated forcing should clear the eastern
forecast area near daybreak Wednesday.

Behind the front, temperatures will be much cooler with highs in the
mid to upper 60s across the Devils Lake basin with mid 70s
everywhere else for Wednesday. It will feel even cooler as high
pressure building into the northern Rockies will create a decent
gradient across the region with northwesterly winds of 20-25 kts
west of the valley and 10-20 kts elsewhere. As the 500 mb low passes
just north of the international border, additional shower/storm
chances will persist throughout the day across the extreme north.

As the upper low pulls away on Thursday, the region will transition
to more zonal flow with several chances for embedded short waves.
The strongest appears to pass through on Friday and linger into the
first half of the weekend. Additional weak waves will be possible
for Sunday and Monday even as weak ridging builds in to the central
CONUS.

After Wednesday's cooldown, temperatures will gradually moderate
each day throughout the period with the return of seasonal norms
by late in the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1135 PM CDT Mon Aug 22 2016

VFR with mid-level cigs moving across region in mid-afternoon as
passing cold front initiates convection in the late aftn through
mid evening hours. BJI should have the best chance of TSRA and
lowered CIGs into MVFR range but no mention of thunder quite yet.
Will add TSRA as confidence in timing/location/coverage increases.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Speicher
SHORT TERM...Godon
LONG TERM...Lee
AVIATION...Speicher
Hazardous weather outlook, Aug 22, 6:13 AM CDT, 19 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
613 AM CDT MON AUG 22 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
613 AM CDT MON AUG 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM OVERNIGHT MONDAY ALONG
THE I 94 CORRIDOR AND TO THE NORTHEAST INTO NORTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AFTERNOON A COLD FRONT WILL MOVE QUICKLY ACROSS THE AREA.
ALONG ITS PASSAGE STORMS WILL DEVELOP WITH A FEW STRONG AND
POSSIBLY SEVERE STORMS WITH LARGE HAIL AND OR STRONG WINDS. SPC
HAS MUCH OF THE AREA IN A MARGINAL RISK FOR SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JK

In the hours before

Special weather statement, Aug 23, 1:34 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
134 AM CDT TUE AUG 23 2016

NDZ027-029-030-230730-
STEELE ND-GRAND FORKS ND-TRAILL ND-
134 AM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAND FORKS...
NORTHEASTERN STEELE AND NORTHERN TRAILL COUNTIES UNTIL 230 AM CDT...

AT 133 AM CDT...DOPPLER RADAR WAS TRACKING TWO STRONG THUNDERSTORMS
...BOTH NEAR GOLDEN LAKE...OR 33 MILES SOUTHWEST OF GRAND
FORKS...MOVING EAST-NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HATTON AROUND 150 AM CDT.
  PORTLAND AROUND 155 AM CDT.
  MAYVILLE AROUND 200 AM CDT.
  HOLMES AROUND 220 AM CDT.
  BUXTON AND REYNOLDS AROUND 230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4741 9757 4770 9781 4779 9708 4740 9694
TIME...MOT...LOC 0633Z 246DEG 17KT 4753 9752

DTR
Local storm report, Aug 23, 1:51 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
151 AM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     HAIL             2 S SHARON              47.57N 97.90W
08/23/2016  M1.50 INCH       STEELE             ND   PUBLIC

            RELAYED VIA MEDIA PARTNERS SOCIAL MEDIA PHOTO

&&

JKAISER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 11:31 PM CDTSevere Thunderstorm WarningFGFEddy, Griggs, Nelson59 min
Aug 23, 12:53 AM CDTSevere Thunderstorm WarningFGFSteele24 min
Aug 23, 1:34 AM CDTSpecial Weather StatementFGFTraill56 min
Aug 23, 1:44 AM CDTSevere Thunderstorm WarningFGFSteele, Traill46 min
Aug 23, 2:47 AM CDTSpecial Weather StatementFGFGrand Forks43 min
Aug 23, 3:08 AM CDTSevere Thunderstorm WarningFGFGrand Forks52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.